Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 17, 2018, 2:21 PM MDT for Mineral County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 17, 2018, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Mineral County, CO
The radar
The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WWUS85 KPUB 172021 SPSPUB Special Weather Statement National Weather Service Pueblo CO 221 PM MDT TUE JUL 17 2018 COZ065>069-172045- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 221 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...SOUTH CENTRAL SAGUACHE AND SOUTHERN MINERAL COUNTIES UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of La Garita to 10 miles northwest of Wolf Creek Pass. Movement was east at 15 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Del Norte, South Fork, Wolf Creek Pass and La Garita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10591 3743 10676 3753 10710 3798 10631 TIME...MOT...LOC 2020Z 265DEG 14KT 3784 10638 3758 10694 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:26 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 11:26 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Tue Jul 17 2018 .SHORT TERM...(Today and tonight) Issued at 412 AM MDT Tue Jul 17 2018 Primary near-short term meteorological concerns include pops, qpf, thunderstorm intensity and localized areas of morning low clouds. Forecast district currently graced by dry conditions in combination with near to above seasonal early morning mid-July temperatures. In addition, low clouds were developing at Monument Hill per latest satellite/surface observations. Recent real-time data, PV/PW analysis, computer simulations and forecast model soundings indicate that adequate atmospheric moisture(as noted by by precipitable water values generally running in the 100% to 125% of average ranges) interacting with surface outflow(associated with a storm complex located over southwestern Nebraska early this morning) and the diurnal orographic cycle will allow isolated to scattered shower and thunderstorm activity from this afternoon into tonight. Some of the stronger storms will be capable of generating locally heavy rainfall/localized flooding issues, especially over the recent/fresh burn scars. In addition, the potential also exists that some strong to marginally severe thunderstorms will be possible over far northern and eastern portions of the forecast district from later today into tonight, which matches nicely with latest SPC's Day 1 convective outlook. As always...WFO Pueblo will continue to monitor closely and issue hydro/convective products as warranted. Finally...near to above seasonal mid-July maximum and minimum temperatures are expected over the majority of the CWA during the next 24 hours. .LONG TERM...(Wednesday through Monday) Issued at 412 AM MDT Tue Jul 17 2018 .Wednesday and Thursday...Upper ridge retrogrades to the west with drier northwest flow aloft developing over the region. With drier and warmer air aloft, anticipate a warming trend with temperatures of 100 or higher over portions of the lower Arkansas River valley. There will still be a modest amount of middle level monsoon moisture with isolated to scattered diurnal thunderstorms confined mostly to over and near the mountains. With limited moisture, any storms will be high based with generally light rainfall and gusty winds. .Friday...More active weather could return to the region. As a shortwave moves into the midwest, high pressure will build into the northern high plains with a cold front passage. Behind the front, there is the potential for more moist low level air to advect westward into the area. At the same time, the upper ridge will progress eastward into Colorado, bringing more mid level moisture into the region. Models vary on the amount of moisture with the GFS being wetter than the NAM. With light winds aloft, will have to watch for locally heavy downpours developing over the burn scars. Followed the SuperBlend for PoPs and QPF with have the higher PoPs over the mountains during the day and progressing eastward during the evening. Latest model soundings indicate atmosphere will remained capped near the Kansas border with lower chances for convection. .Saturday through Monday...Upper high gradually drifts southward. Monsoon moisture wraps around the upper high bringing more moisture into the area. Precipitable waters increase over the weekend, increasing the chances for diurnal convection over the mountains. Looks as if the best chances for storms will remain over and near the mountains with weak flow aloft. On Monday, models hint at a cold front bringing a push of deeper moisture from the east into the region which would increase Pops and QPF. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1124 AM MDT Tue Jul 17 2018 Thunderstorms will be possible this afternoon at all three terminal locations. Brief periods of reduced CIGS and VIS are possible as they pass near or over the terminals. Erratic winds are also possible with thunderstorm passage. Expect clearing conditions by this evening as thunderstorms dissipate and move off to the east. If KALS should receive rainfall, fog may be possible later tonight into Wednesday morning. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...77 LONG TERM...PGW AVIATION...MOZLEY
Hazardous weather outlook, Jul 17, 11:32 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Tue Jul 17 2018 COZ058>089-093>099-181745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Moderate to heavy rainfall will be capable of producing localized flash flooding, especially in and near the newer burn scars, including the Spring, Chateau, Hayden Pass and Junkins burn scars as well as urban locations that have received heavy rainfall during the past few days. Flash flooding on area burn scars can generate dangerous debris flows along with unstable stream banks. In addition, strong to marginally severe thunderstorms capable of producing hail around one inch in diameter and wind gusts around 60 mph will be possible from this afternoon and evening, favoring portions of El Paso, Kiowa, Bent and Prowers counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday and Thursday, isolated to scattered afternoon and evening thunderstorms will mostly be confined to over and near the mountains. With limited moisture, the main threats from these storms will be gusty winds and lightning. Starting Friday, atmospheric moisture will increase. Thunderstorms will be capable of producing locally heavy downpours, which can lead to flash flooding on recent burn scars. Storms are possible over much of the region, and the best chances for storms will be over and near the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible through this evening over area burn scars and across portions of the Eastern Plains. 88/88
In the hours before
Special weather statement, Jul 17, 1:42 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 142 PM MDT TUE JUL 17 2018 COZ074-088-172015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 142 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 215 PM MDT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near Boncarbo, or 14 miles west of Trinidad, moving southeast at 15 mph. Heavy rain, winds in excess of 40 mph and small pea sized hail will be possible with this storm. Locations impacted include... Cokedale, Segundo, Boncarbo and Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3714 10488 3729 10480 3722 10451 3702 10460 TIME...MOT...LOC 1941Z 294DEG 12KT 3719 10477 mw
Special weather statement, Jul 17, 2:14 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 214 PM MDT TUE JUL 17 2018 COZ079-080-086-172045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Wet Mountains above 10000 Ft CO- 214 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 32 miles southwest of Pueblo. This storm was nearly stationary. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye, San Isabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3794 10518 3805 10507 3797 10488 3784 10501 TIME...MOT...LOC 2012Z 303DEG 4KT 3796 10507 mw
Special weather statement, Jul 17, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 221 PM MDT TUE JUL 17 2018 COZ065>069-172045- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 221 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...SOUTH CENTRAL SAGUACHE AND SOUTHERN MINERAL COUNTIES UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of La Garita to 10 miles northwest of Wolf Creek Pass. Movement was east at 15 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Del Norte, South Fork, Wolf Creek Pass and La Garita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10591 3743 10676 3753 10710 3798 10631 TIME...MOT...LOC 2020Z 265DEG 14KT 3784 10638 3758 10694 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:24 PM MDT | Special Weather Statement | PUB | Chaffee | 51 min |
| Jul 16, 7:06 PM MDT | Special Weather Statement | PUB | Kiowa | 54 min |
| Jul 17, 1:42 PM MDT | Special Weather Statement | PUB | 33 min | |
| Jul 17, 2:14 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jul 17, 2:32 PM MDT | Areal Flood Advisory | PUB | Custer, Huerfano, Pueblo | 118 min |
| Jul 17, 2:57 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| Jul 17, 3:06 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 39 min |
| Jul 17, 3:36 PM MDT | Special Weather Statement | PUB | Douglas | 24 min |
| Jul 17, 4:03 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 117 min |
| Jul 17, 4:15 PM MDT | Special Weather Statement | PUB | Douglas | 30 min |
| Jul 17, 4:20 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| Jul 17, 4:43 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jul 17, 5:02 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| Jul 17, 5:40 PM MDT | Special Weather Statement | PUB | Baca | 20 min |
| Jul 17, 5:43 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.